Alert archive / Nebraska / Tornado Warnings in 2001
Tornado Warning 61, NWS Omaha, NE
NWS Omaha, NE issued this tornado warning at Jul 8, 2001, 4:24 PM CDT for Cedar County, Nebraska. It was in force for 36 min. 2 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Jul 8, 2001, 4:24 PM CDT (21:24 UTC)
- Expired
- Jul 8, 2001, 5:00 PM CDT
- In force
- 36 min
- Issued by
- NWS Omaha, NE
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Cedar County, NE
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 8, 4:35 PM CDT | Hail 0.75 | Coleridge, NE | |
| Jul 8, 4:35 PM CDT | Tornado F0 | Coleridge, NE | A storm chaser caught a brief tornado touchdown on film. The tornado was very narrow and briefly touched down in open country causing no damage. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 9.4 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 363 J/kg
- Mixed-layer CIN
- -414 J/kg
- Mixed-layer LCL
- 2161 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 115 m²/s²
- 0-3 km storm-relative helicity
- 62 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
017 WFUS53 KOAX 082124 TOROMA NEC027-082200- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE OMAHA NE 424 PM CDT SUN JUL 8 2001 THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A * TORNADO WARNING FOR... CEDAR COUNTY IN NORTHEAST NEBRASKA * UNTIL 500 PM CDT * AT 419 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A TORNADO 5 MILES NORTHWEST OF COLERIDGE...OR ABOUT 25 MILES SOUTH OF YANKTON...MOVING SOUTHEAST AT 20 MPH. * THE TORNADO IS EXPECTED TO BE NEAR... COLERIDGE AROUND 435 PM CDT BELDEN AROUND 440 PM CDT LAUREL AROUND 450 PM CDT THIS REPLACES THE SEVERE THUNDERSTORM WARNING PREVIOUSLY ISSUED FOR THE WARNED AREA. IF YOU ARE IN THE PATH OF A TORNADO...GO TO A BASEMENT. IF A BASEMENT IS NOT AVAILABLE...TAKE COVER IN AN INTERIOR ROOM ON THE LOWEST LEVEL OF YOUR HOME OR BUSINESS. AVOID WINDOWS. LAT...LON 4260 9728 4250 9743 4237 9732 4239 9704 WIESE
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this tornado warning went out at Jul 8, 2:50 PM CDT, 1 hour 34 minutes earlier.
Area forecast discussion, Jul 8, 2:50 PM CDT, 1 hour 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 250 PM CDT SUN JUL 8 2001 ...POP FORECAST ALL PERIODS IS THE MAIN PROBLEM... A SLIGHT SOUTHWEST MOVEMENT OF THE UPPER HIGH AND NOCTURNAL MCS ACTIVITY HAS BROUGHT AN END TO THE VERY HOT/DRY PATTERN FOR THE CWFA. 19Z SURFACE ANALYSIS SHOWS SYNOPTIC FRONT MORE DEFINED FROM NORTHWEST KANSAS INTO SOUTH CENTRAL NEBRASKA...WITH MUCH LESS DEFINITION NOTED IN EASTERN NEBRASKA. SMALL WAVE NOTED ON WATER VAPOR IMAGERY ROTATING NORTH THROUGH NORTHEAST COLORADO...AND AGAIN STRONG CONVECTION DEVELOPING IN SOUTHEAST WYOMING AT 1930Z. ANOTHER WEAK BOUNDARY NOTED FROM NORTHWEST IOWA INTO NORTH CENTRAL NEBRASKA...WITH CONVECTION DEVELOPING NEAR YANKTON. SURFACE DEWPOINTS REMAIN HIGH OVER THE HIGH PLAINS...SO A REPEAT OF THE PAST FEW NIGHTS IS REASONABLE WITH MCS MOVING EAST BY MORNING. LAST TWO NIGHTS THERE HAS BEEN A LOW LEVEL JET DEVELOP AROUND 10Z PER THE PROFILERS...BUT THE MODELS DID NOT SHOW A LOW LEVEL JET OVER 25 KNOTS. MODELS HAVE NOT DONE WELL WITH DEPICTING THE RECENT MCS/S...POSSIBLY DUE TO POOR LOW LEVEL JET REPRESENTATION. HOWEVER FOR TONIGHT...THE MESOETA IS SHOWING A 40 KNOT SOUTHWEST WIND AT 900 MB AT 09Z PUSHING OVER THE SURFACE BOUNDARY. THERE IS DECENT AGREEMENT BY THE MODELS THAT THE SYNOPTIC SURFACE FRONTAL BOUNDARY WILL BECOME ESTABLISHED NEAR OR JUST SOUTH OF THE KANSAS/NEBRASKA BORDER...WHICH LOOKS GOOD PER 19Z METARS. THUS WITH ANOTHER LOW LEVEL JET DEVELOPING TONIGHT...WILL COUNT ON ANOTHER MCS...BUT MORE ACROSS SOUTHERN HALF OF CWFA AS OPPOSED TO NORTHERN HALF. WILL INCREASE POPS SOUTHERN HALF...BUT STILL KEEP CHANCE POPS NORTHERN HALF TONIGHT BASED ON ABOVE MENTIONED NORTHERN BOUNDARY. BEYOND TONIGHT...TIMING OF CONVECTION IS DIFFICULT AT BEST. THERE ARE SOME ARGUMENTS FOR LINGERING MORNING SHOWERS...AS WELL AS A CHANCE FOR AFTERNOON DEVELOPMENT WITH A WEAKENED CAP AND STATIONARY BOUNDARY IN PLACE. HIGH PLAINS DEVELOPMENT AND NOCTURNAL MCS ACTIVITY CONTINUES TO LOOK POSSIBLE...AND THE VARIOUS MODELS QPF DEPICT CONVECTIVE RAINS AT VARIOUS TIMES IN VARIOUS PLACES. GIVEN A PERSISTENT NORTHEAST COMPONENT TO THE SURFACE FLOW...MY NORTHEAST COUNTIES WILL HAVE A GREATER CHANCE OF ADVECTING IN DRIER...MORE STABLE AIR THROUGH TIME...AND THEY WILL ALSO BE FARTHER FROM THE FRONTAL BOUNDARY. THUS WILL TAPER POPS FROM HIGHEST SOUTH TO LOWEST NORTH. PER COORDINATION WITH TOP...PATTERN IS BEGINNING TO SHOW SIGNS OF A HEAVY RAIN THREAT...WITH A VERY MOIST SOUNDING... STATIONARY FRONT...AND WEAK UPPER FLOW NEAR THE UPPER RIDGE. OTHERWISE WILL DROP THE EXISTING HEAT ADVISORY. TONIGHT THERE WILL BE A GOOD ENOUGH CHANCE FOR RAIN...AND THE CRITERIA MAY NOT BE MET THIS AFTERNOON AT MOST LOCATIONS. .OMA...NONE. NIETFELD
In the hours before
Special weather statement, Jul 8, 12:00 PM CDT, 4 hours 24 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-081700- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 1200 PM CDT SUN JUL 8 2001 ...THERE IS A SLIGHT CHANCE THAT SPOTTER ACTIVATION WILL BE NECESSARY MAINLY LATE THIS AFTERNOON AND INTO THE EVENING HOURS IN EAST CENTRAL NEBRASKA... THE AIRMASS OVER THE REGION WILL CONTINUE TO BE UNSTABLE THROUGH THE EVENING HOURS...WITH DEWPOINT TEMPERATURES AT OR JUST ABOVE 70 DEGREES AND AFTERNOON HIGHS MOSTLY IN THE 85 TO 95 DEGREE RANGE. LINGERING CLOUD COVER FROM THE EARLY MORNING STORMS THAT TRACKED THROUGH NORTHEAST NEBRASKA WILL HELP STABILIZE THE ATMOSPHERE DURING THE EARLY TO MIDDLE AFTERNOON HOURS...BUT ENOUGH HEATING IS EXPECTED BY LATE AFTERNOON TO RESULT STRONG THUNDERSTORM UPDRAFTS IF STORMS OCCUR THEN. AN UPPER LEVEL DISTURBANCE WILL CONTINUE TO GENERATE SCATTERED SHOWERS FROM CENTRAL NEBRASKA INTO NORTHEAST NEBRASKA INTO THE AFTERNOON...AND THIS DISTURBANCE MAY TRIGGER STRONGER STORMS AFTER 4 PM. IN ADDITION...THERE REMAINS A COUPLE OF FRONTAL BOUNDARIES ACROSS THE CENTRAL PLAINS WHICH MAY HELP FOCUS STRONG THUNDERSTORM DEVELOPMENT. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED THIS AFTERNOON OR THIS EVENING...BUT A FEW STORMS COULD BECOME SEVERE...PRIMARILY IN EAST CENTRAL NEBRASKA. THE MAIN THREAT WOULD BE BRIEF DAMAGING WINDS...OR POSSIBLY HAIL UP TO ONE-INCH IN DIAMETER. DDN
The office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 8, 4:11 AM CDT | Severe Thunderstorm Warning | OAX | Boone | 64 min |
| Jul 8, 4:38 AM CDT | Severe Thunderstorm Warning | OAX | Antelope | 37 min |
| Jul 8, 5:03 AM CDT | Severe Thunderstorm Warning | OAX | Madison, Pierce | 57 min |
| Jul 8, 5:40 AM CDT | Severe Thunderstorm Warning | OAX | Wayne | 65 min |
| Jul 8, 6:10 AM CDT | Severe Thunderstorm Warning | OAX | Thurston | 50 min |
| Jul 8, 4:13 PM CDT | Severe Thunderstorm Warning | OAX | Cedar | 47 min |
| Jul 8, 5:03 PM CDT | Severe Thunderstorm Warning | OAX | Cedar, Pierce, Wayne | 27 min |
| Jul 8, 5:29 PM CDT | Severe Thunderstorm Warning | OAX | Pierce, Wayne | 61 min |
Nearby
Tornado Warnings in Nebraska, 2001Every tornado warning in 2001Tornadoes in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.